Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 69, NWS Milwaukee, WI

July 16, 2004Iowa County, Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 16, 2004, 12:01 PM CDT for Iowa County, Lafayette County, Wisconsin. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 12:01 PM CDT (17:01 UTC)
Expired
Jul 16, 2004, 1:00 PM CDT
In force
59 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Iowa County, WI, Lafayette County, WI

The radar

The Milwaukee radar (KMKX), 126 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 161701
SVRMKX
WIC049-065-161800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1201 PM CDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOWA COUNTY IN SOUTH CENTRAL WISCONSIN
  LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 100 PM CDT

* AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MINERAL POINT...OR ABOUT OVER MINERAL POINT...AND MOVING SOUTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLANCHARDVILLE BY 1230 PM CDT.
  ARGYLE BY 1235 PM CDT.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4288 9021 4290 9021 4296 9017 4287 8985
      4265 8984 4269 8997 4271 9000 4276 9015
      4280 9026

$$

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:01 AM CDT, 9 hours earlier.

Area forecast discussion, Jul 16, 3:01 AM CDT, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
301 AM CDT FRI JUL 16 2004

.DISCUSSION...FORECAST FOCUS ON PCPN CHANCES TODAY AND QUIET WX
AFTERWARD.

IN THE SHORT TERM...SCT SHOWERS/TSTORMS ONGOING ALONG WK SFC TROF
FM NE WI TO SRN MN. AT UPPER LVLS...WK VORT MAX OVR SRN WI WITH A
SLIGHTLY STRONGER SHORTWAVE MOVING INTO NRN MN. TROF LINE IS PROGGED
TO MOVE ACROSS CWA LATE THIS AM INTO EARLY AFT WHILE APPROACHING
SHORTWAVE WILL LAG BEHIND AND REACH SE WI BY 00Z. FCST SOUNDINGS
INDICATE LITTLE TO NO CAP AND 1000 J/KG OF CAPE LATE THIS AM INTO THE
AFT. WET BULB ZERO HTS AROUND 9.5 KFT SO SOME HAIL IS POSSIBLE.
EXPECT SCT STORMS ALONG TROF LINE BUT ALSO BEHIND AS VORT MAX
APPROACHES. VORT MAX WILL BE SLOW TO EXIT SO WILL CONTINUE CHANCE
INTO THE EVENING.

THE RIDGE IN THE WEST AND TROF IN THE EAST WILL CONTINUE INTO THE
WEEKEND. THIS RESULTS IN A SW TO NE ORIENTED SFC HIGH PRESSURE RIDGE
FM THE PANHANDLE OF TEXAS NEWD INTO SE CANADA. GUIDANCE TEMPS IN
FAIRLY GOOD AGREEMENT THROUGH SUNDAY AND LOOK REASONABLE. EXPECT
E-NELY ONSHORE FLOW ALONG LAKE MICHIGAN THROUGH THE WEEKEND.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE

GEHRING
Hazardous weather outlook, Jul 16, 5:35 AM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
535 AM CDT FRI JUL 16 2004

WIZ046-047-051-052-056>060-062>072-171000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
535 AM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LOCALLY DENSE FOG WILL REDUCE VISIBILITIES TO 1/4 TO 1/2 MILE
THROUGH 8 AM IN THE WISCONSIN RIVER VALLEY AREA OF NORTHERN
IOWA...SOUTHERN SAUK...AND NORTHWESTERN DANE COUNTIES. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN
THE COUNTIES OF LAFAYETTE...GREEN...ROCK...WALWORTH...RACINE...AND
KENSOHA. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE.
OTHERWISE...SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
REMAINDER OF SOUTHERN WISCONSIN THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.

KAPELA

In the hours before

Local storm report, Jul 16, 10:20 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1020 AM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0753 AM     HAIL             LA VALLE                43.58N 90.13W
07/16/2004  1.00 INCH        SAUK               WI   TRAINED SPOTTER

0755 AM     HAIL             REEDSBURG               43.53N 90.00W
07/16/2004  1.00 INCH        SAUK               WI   TRAINED SPOTTER

0807 AM     TSTM WND DMG     ROCK SPRINGS            43.48N 89.92W
07/16/2004                   SAUK               WI   TRAINED SPOTTER

            TREE LIMBS DOWN.

0812 AM     HAIL             NORTH FREEDOM           43.46N 89.86W
07/16/2004  1.00 INCH        SAUK               WI   TRAINED SPOTTER

            CARS DENTED.

0819 AM     TSTM WND DMG     NORTH FREEDOM           43.46N 89.86W
07/16/2004                   SAUK               WI   TRAINED SPOTTER

            TREES DOWN.

0825 AM     HAIL             LELAND                  43.34N 89.95W
07/16/2004  1.00 INCH        SAUK               WI   TRAINED SPOTTER

            CARS DENTED.

0859 AM     TSTM WND GST     ROCK SPRINGS            43.48N 89.92W
07/16/2004  65 MPH           SAUK               WI   TRAINED SPOTTER

            TREES DOWN.

&&

BORGHOFF
Local storm report, Jul 16, 10:52 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1052 AM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1045 AM     TSTM WND GST     BELLEVILLE              42.86N 89.54W
07/16/2004  67 MPH           DANE               WI   TRAINED SPOTTER

            TREE LIMBS DOWN.

&&

GD
Local storm report, Jul 16, 11:02 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1102 AM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1052 AM     TSTM WND GST     DAYTON                  42.83N 89.51W
07/16/2004  65 MPH           GREEN              WI   TRAINED SPOTTER

            24 INCH DIAMETER TREES DOWN

1052 AM     HAIL             DAYTON                  42.83N 89.51W
07/16/2004  1.00 INCH        GREEN              WI   TRAINED SPOTTER

            CARS DENTED.

&&

GD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:57 AM CDTSevere Thunderstorm WarningMKXDane48 min
Jul 16, 10:52 AM CDTSevere Thunderstorm WarningMKXGreen38 min
Jul 16, 11:05 AM CDTSevere Thunderstorm WarningMKXDane, Green55 min
Jul 16, 12:00 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette60 min
Jul 16, 12:27 PM CDTSevere Thunderstorm WarningMKXWaukesha48 min
Jul 16, 12:48 PM CDTSevere Thunderstorm WarningMKXOzaukee, Washington57 min
Jul 16, 1:22 PM CDTSevere Thunderstorm WarningMKXFond du Lac53 min
Jul 16, 1:42 PM CDTSevere Thunderstorm WarningMKXSheboygan33 min
Jul 16, 1:45 PM CDTSevere Thunderstorm WarningMKXColumbia, Marquette60 min
Jul 16, 1:48 PM CDTSevere Thunderstorm WarningMKXOzaukee, Sheboygan42 min
Jul 16, 2:09 PM CDTTornado WarningMKXColumbia, Marquette66 min
Jul 16, 2:17 PM CDTSevere Thunderstorm WarningMKXDodge58 min
Jul 16, 2:28 PM CDTSevere Thunderstorm WarningMKXWashington62 min
Jul 16, 2:44 PM CDTTornado WarningMKXDodge31 min
Jul 16, 3:15 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk60 min
Jul 16, 3:41 PM CDTSevere Thunderstorm WarningMKXDane64 min
Jul 16, 3:46 PM CDTSpecial Marine WarningMKX44 min
Jul 16, 3:46 PM CDTSpecial Marine WarningMKX44 min
Jul 16, 3:57 PM CDTSevere Thunderstorm WarningMKXKenosha33 min
Jul 16, 4:45 PM CDTSevere Thunderstorm WarningMKXDane, Green, Rock30 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.